I have Rheumatoid Arthritis & currently been diagnosed with (mild to moderate) Graves disease.
My endocrinologist has given me the 3 options for treatment:
1. Take a medication for about 1 1/2 years with a 20% success rate to return the thyroid to correct status, but with significant potential side effects.
2. Kill the thyroid with radioactive iodine & then synthetic supplementation for the rest of my life.
3. Surgical removal of the thyroid &then synthetic supplementation for the rest of my life.
My question is: Has anyone on this board have both RA & Graves simultaneously & what was their experience if they chose to kill the thyroid, how did it affect their RA condition?
I'm afraid that being a "autoimmune type" that if my thyroid is killed or inactivated, the ongoing overall autoimmune response might attack yet another organ such as the heart or whatever & might cause the RA, which is currently relatively dormant, to flare up.
The three choices given to you are standard and goes with most cases of Graves patients.
RAI could potentially put the RA is a worse situation because when clinically HYPOthyroid after RAI - joint pain and aches are very common until levels are brought into balance for you by medication for life
It very difficult to make a decision - but since you have been given the opportunity to try PTU or anti thyroid medication - maybe see what that will do for you.
Side effects of PTU are more commonly addressed when a Grave's patient is on them for a very long period of time.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.